Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Dumb Question?


  • Please log in to reply
6 replies to this topic

#1 Purr

Purr

    Silver Member

  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 26 August 2008 - 06:55 AM

How does a drug cause weight gain if it doesn't stimulate your appetite? B) If you eat the same amount you were eating before you started taking it, how do you gain weight. Or..........does it slow down your metabolism??!! Did I just answer my own question? :huh:

Christy :)
Love makes the world go around!

#2 Peggy

Peggy

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 635 posts
  • Location:Minnesota

Posted 26 August 2008 - 07:21 AM

I think it's probably both............increased appetite and slower metabolism. I have been lucky not to be on any that cause weight gain but now it would probably be a good thing as I have no appetite and hardly eat at all and eat all the wrong things. I know when I was on prednisone for a very short time due to my having a reaction to it, that my doctor said it would cause weight gain. I also think the same goes for the neurotin and lyrica that I was on for a short time period. I have always struggled with my weight and now that I have lost so much weight it's not something I worry about at this time thank heavens.

Warm hugs,

Peggy

#3 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 26 August 2008 - 07:34 AM

Purr,
Here are a couple of explanations in our section on Weight Gain with Prednisone. It's probably different for different drugs but with prednisone apparently it can be a combination of sodium retention. loss of potassium, and redistribution of body fat. Hope this helps.

Big Hugs,


Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#4 Purr

Purr

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 26 August 2008 - 09:03 AM

This is what is confusing me. For prednisone, it says that it can "increase the appetite. For neurontin, it say "may cause weight gain". Maybe I'm just being too nit picky. :lol: I've been accused of that before!!

Christy
Love makes the world go around!

#5 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 26 August 2008 - 09:44 AM

Hey Purr,

I have a friend in the business that did a paper on this. His findings were - on some medications, a person feels sedated and require more sleep. This results in less activity with fewer calories expended throughout the day. There is some evidence that patients choose to snack on carbohydrates, and this predisposes patients to gain weight. Some meds are associated with even more carbohydrate craving. Some patients have a significant increase in carbohydrate craving together with weight gain shortly after the beginning some meds.

Since patients gaining weight often say that they are not eating more, it is tempting to speculate that there may be a drug-induced lowering of the metabolism. He could only find one paper demonstrating such a change in metabolism. He noted that weight fluctuations reflect a balance between caloric intake and caloric expenditure. Thus, weight gain is due to positive energy balance, that may be explained by an increase in total calories consumed and/or a reduction in calories used by the body.

Hope that helped.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#6 Purr

Purr

    Silver Member

  • Topic Starter
  • Members
  • PipPipPipPip
  • 264 posts
  • Location:Kokomo IN

Posted 26 August 2008 - 12:40 PM

Thanks Sweet!!! That helps alot. I won't be able to blame my craving for chocolate chip cookies on medication, but can I blame meds on my craving for diet no-caffine coke?? :unsure: Don't know what to think about the yen for saltine crackers at bedtime.

Thanks again, Sweet.

Christy
Love makes the world go around!

#7 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,890 posts

Posted 26 August 2008 - 01:52 PM

Christy, I say blame it on whatever makes you feel the best!! :lol:
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)